Kentucky, 2002

Hail and Damaging Winds in Kentucky, March 29, 2002

March 29, 2002 · NWS LMK · 48 events in 23 counties and zones

36 hail, 12 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$195,000
Crop damage
None recorded
Events
48

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 29, 1:35 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Mar 29, 1:35 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
135 PM EST FRI MAR 29 2002

SPEED MAX MOVG QUICKLY FM THE MO VLY THRU THE OHIO VLY DURG THE LATE
AFTN AND EVNG...ALNG WITH MOIST A UNSTABLE ATMOSPHERE ... FAVORABLE
WIND PLUS SHEAR PROFILES...WILL KEEP THREAT OF SVR WEATHER GOING UN-
TIL JUST AFTER DARK.  CDFNT / WND SHFT LINE TO EXIT OUR SRN AND ERN
FA ARND 03Z...ENDING THREAT. MNLY LIKELY POPS UP TO THAT POINT.
SHARP CLEARG FOLLOWING CD FROPA ...SO GOING THAT ROUTE AS WELL.

NRN BRANCH TAKES OVR ON SATURDAY...SO PLAN TO KEEP ALL OF OUR RGN
DRY...WITH MSLY SUNNY SKIES NORTH AND PC IN THE SOUTH.

OLE MEXICO/TEXAS UPR SYS COMES TRUDGING OUT OF THE SOUTHWEST SAT
NITE AND SUNDAY. CONSIDERING STRENGHT OF NLY BRANCH ACRS THE OHIO
VLY...WE ARE LEANING FOR POPS ONLY IN OUR SRN COUNTIES SAT NITE &
SUNDAY. THIS MAINLY IN MID LVL WAA PTN...AS AVN EVEN KEEPS SUB
LAYERS RATHER DRY. TEMPS A BIT COOLER ON SUNDAY (COMPARED TO SAT)
DUE TO MORE CLDS -- AND IN THE SOUTH WITH CHC OF PCPN.

QUIET WX SUN NITE AND MONDAY...AS UPR GULF TROF SHIFTS/SHEARS EWD
AND RDG OF HIGH PRES SETTLES INTO AREA.

.SDF...NONE.
STUREY

In the hours before

Special weather statement, Mar 29, 10:05 AM EST, 4 hours 50 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-292043-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1005 AM EST FRI MAR 29 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT A
MODERATE RISK OF SEVERE THUNDERSTORMS EXITS THIS AFTERNOON AND
EVENING FOR MUCH OF SOUTH CENTRAL KENTUCKY...ROUGHLY ALONG AND SOUTH
OF A LINE FROM TELL CITY INDIANA...TO LIBERTY...IN CASEY COUNTY...IN
KENTUCKY.

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXITS OVER THE REMAINDER OF
CENTRAL KENTUCKY...AND ALL OF SOUTH CENTRAL INDIANA...THIS AFTERNOON
AND EVENING.

A COLD FRONT FROM THE CENTRAL GREAT LAKES BACK INTO MISSOURI...WILL
ADVANCE EAST THIS AFTERNOON...AND CROSS THROUGH THE OHIO VALLEY
BEFORE MIDNIGHT.

WARM AND MOIST AIR...AHEAD OF THE FRONT...WILL SURGE INTO ALL OF OUR
REGION THIS AFTERNOON. AS THE FRONT APPROACHES...THUNDERSTORMS WILL
DEVELOP AND BECOME MORE NUMEROUS. BECAUSE OF INCREASING...AND
TURNING WINDS WITH HEIGHT...THE POTENTIAL FOR TORNADOES APPEARS TO
BE ALSO INCREASING OVER SOUTH CENTRAL KENTUCKY...ALONG WITH DAMAGING
WINDS AND LARGE HAIL. THIS IS THE AREA COVERED IN THE MODERATE
RISK.

ACROSS THE SLIGHT RISK AREA...PRIMARILY DAMAGING WINDS AND LARGE
HAIL WILL BE THE MAIN WEATHER THREAT.

THIS IS A PRELIMINARY STATEMENT. STAY TUNED TO NOAA WEATHER RADIO...
COMMERCIAL TELEVISION...OR RADIO...FOR THE LATEST WEATHER
INFORMATION.

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED AS THIS WEATHER
SITUATION UNFOLDS.

STUREY
Special weather statement, Mar 29, 11:51 AM EST, 3 hours 4 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-300000-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1151 AM EST FRI MAR 29 2002

...SEVERE WEATHER PROBABLE ACROSS THE REGION THIS AFTERNOON AND
TONIGHT...

THE STORM PREDICTION IN NORMAL OKLAHOMA HAS INDICATED THAT A
MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS FOR THIS AFTERNOON AND
TONIGHT OVER ALL OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA.

A SOUTHWARD MOVING COLD FRONT COMBINED WITH A POTENT UPPER LEVEL JET
STREAK WILL TRIGGER SCATTERED SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH THE EVENING HOURS. THE FREEZING LEVEL IS LOW ENOUGH THAT
VERY LARGE HAIL IS POSSIBLE FROM THESE STORMS AS THEY DEVELOP. IN
ADDITION THE VERTICAL WIND PROFILE IS SUGGESTING THAT THE TORNADO
POTENTIAL WILL INCREASE THROUGH THE AFTERNOON HOURS. WIND GUSTS IN
EXCESS OF 80 MPH WILL ALSO BE POSSIBLE AS THESE STORMS FORM OVER A
LAYER OF VERY DRY AIR IN THE LOWEST FEW THOUSAND FEET OF THE
ATMOSPHERE.

THIS HAS THE POTENTIAL TO DEVELOP INTO A SERIOUS SITUATION AS THE
AFTERNOON PROGRESSES. SKYWARN SPOTTER ACTIVATION WILL BE LIKELY THIS
AFTERNOON AND THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO...LOCAL
TELEVISION OR RADIO STATIONS...AND THE INTERNET FOR FURTHER UPDATES
AND POSSIBLE WARNINGS.

SMALLCOMB
Local storm report, Mar 29, 2:36 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
236 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    FERDINAND                 IN   1.00 INCH HAIL
03/29/02   DUBOIS
Local storm report, Mar 29, 2:51 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
251 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    F SADDLE LAKE             IN   .75 INCH HAIL
03/29/02   PERRY

LD
Local storm report, Mar 29, 2:51 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
251 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM     SADDLE LAKE             IN   .75 INCH HAIL 03/29/02
            PERRY

LD

WWUS30 KSDF 291953 CCA
LSRSDF

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
251 PM EST FRI MAR 29 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM     SADDLE LAKE             IN   .75 INCH HAIL
03/29/02    PERRY

LD

The radar

The Louisville radar (KLVX), 41 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

36 hail, 12 thunderstorm wind. Local standard time, as filed.

Hail, Meade

When
March 29, 2:55 PM EST
Where
Meade County, Wolf Creek
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.100, -86.383

Hail, Meade

When
March 29, 3:07 PM EST
Where
Meade County, Payneville
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.983, -86.317

Hail, Meade

When
March 29, 3:10 PM EST
Where
Meade County, Brandenburg
Measured
1.75 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
38.000, -86.167

Vehicles were damaged by large hail.

Hail, Meade

When
March 29, 3:15 PM EST
Where
Meade County, Doe Vly Estates
Measured
1.75 in hail
Property damage
$100,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.000, -86.100

Roofs were destroyed, siding on homes was destroyed, windows were shattered, gutters and vehicles were dented. The ground was covered by golfball size hail.

Hail, Bullitt

When
March 29, 3:20 PM EST
Where
Bullitt County, Shepherdsville
Measured
2 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.983, -85.717

Hail, Hardin

When
March 29, 3:23 PM EST
Where
Hardin County, Ft Knox
Measured
1 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.900, -85.967

The army air field at Fort Knox also recorded a 42 knot wind gust and observed a funnel cloud.

Hail, Jefferson

When
March 29, 3:25 PM EST
Where
Jefferson County, Valley Station
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
38.117, -85.867

Thunderstorm Wind, Breckinridge

When
March 29, 3:25 PM EST
Where
Breckinridge County, Union Star
Measured
65 kt (75 mph)
Reported by
EMERGENCY MANAGER
Coordinates
37.933, -86.450

Telephone lines were downed.

Hail, Bullitt

When
March 29, 3:30 PM EST
Where
Bullitt County, Shepherdsville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.983, -85.717

Hail, Hardin

When
March 29, 3:30 PM EST
Where
Hardin County, West Pt
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.000, -85.950

Hail, Bullitt

When
March 29, 3:40 PM EST
Where
Bullitt County, 1 mi S of Shepherdsville
Measured
2 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.983, -85.717

Hail, Nelson

When
March 29, 3:45 PM EST to 3:47 PM EST
Where
Nelson County, Bardstown
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.817, -85.467

Hail, Nelson

When
March 29, 3:45 PM EST
Where
Nelson County, Coxs Creek
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.900, -85.467

Thunderstorm Wind, Bullitt

When
March 29, 3:45 PM EST
Where
Bullitt County, Shepherdsville
Measured
65 kt (75 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.983, -85.717

Trees were blown down.

Thunderstorm Wind, Nelson

When
March 29, 3:50 PM EST
Where
Nelson County, Coxs Creek
Measured
65 kt (75 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.900, -85.467

Trees were blown down.

Hail, Spencer

When
March 29, 3:50 PM EST
Where
Spencer County, Wakefield
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.967, -85.300

Hail, Washington

When
March 29, 4:15 PM EST
Where
Washington County, Willisburg
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.800, -85.117

Hail, Anderson

When
March 29, 4:20 PM EST
Where
Anderson County, Ashbrook
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.933, -85.050

Hail, Anderson

When
March 29, 4:20 PM EST
Where
Anderson County, Lawrenceburg
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.033, -84.900

Hail, Mercer

When
March 29, 4:30 PM EST
Where
Mercer County, Harrodsburg
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.750, -84.850

Hail, Woodford

When
March 29, 4:30 PM EST
Where
Woodford County, Nonesuch
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.900, -84.750

Hail, Nelson

When
March 29, 4:35 PM EST
Where
Nelson County, Bardstown
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.817, -85.467

Thunderstorm Wind, Washington

When
March 29, 4:40 PM EST
Where
Washington County, Springfield
Measured
65 kt (75 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.683, -85.217

Trees were downed and electric power was knocked out.

Hail, Jessamine

When
March 29, 4:45 PM EST
Where
Jessamine County, Nicholasville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.867, -84.567

Hail, Washington

When
March 29, 4:45 PM EST
Where
Washington County, Springfield
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.683, -85.217

Hail, Madison

When
March 29, 4:55 PM EST
Where
Madison County, Redhouse
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.833, -84.267

Thunderstorm Wind, Madison

When
March 29, 4:55 PM EST
Where
Madison County, Redhouse
Measured
65 kt (75 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.833, -84.267

Trees were downed.

Thunderstorm Wind, Washington

When
March 29, 5:00 PM EST
Where
Washington County, Countywide
Measured
75 kt (86 mph)
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
37.750, -85.167

Widespread wind damage was reported around the county. Two barns and two silos were destroyed. Power lines were downed.

Hail, Mercer

When
March 29, 5:10 PM EST to 5:11 PM EST
Where
Mercer County, Harrodsburg
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.750, -84.850

Hail, Madison

When
March 29, 5:15 PM EST
Where
Madison County, Waco
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.733, -84.150

Thunderstorm Wind, Mercer

When
March 29, 5:25 PM EST
Where
Mercer County, Burgin
Reported by
LAW ENFORCEMENT
Coordinates
37.811, -84.874 (the zone’s center; the record gives no point)

There was a 60 mph wind gust along with 1.75 inch hail.

Hail, Garrard

When
March 29, 5:28 PM EST
Where
Garrard County, Bryantsville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.717, -84.650

Thunderstorm Wind, Garrard

When
March 29, 5:28 PM EST
Where
Garrard County, Bryantsville
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.717, -84.650

Hail, Madison

When
March 29, 5:40 PM EST
Where
Madison County, 4 mi SW of Richmond
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.717, -84.350

Hail, Madison

When
March 29, 5:55 PM EST
Where
Madison County, Waco
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.733, -84.150

Thunderstorm Wind, Madison

When
March 29, 5:55 PM EST
Where
Madison County, Kingston
Measured
75 kt (86 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
37.650, -84.250

Trees were downed and a building was destroyed.

Hail, Madison

When
March 29, 6:00 PM EST
Where
Madison County, Waco
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.733, -84.150

Hail, Larue

When
March 29, 7:05 PM EST
Where
Larue County, Hodgenville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.567, -85.750

Hail, Logan

When
March 29, 7:45 PM EST
Where
Logan County, Adairville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.667, -86.850

Hail, Boyle

When
March 29, 7:45 PM EST
Where
Boyle County, Perryville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.650, -84.950

Hail, Warren

When
March 29, 8:05 PM EST
Where
Warren County, Alvaton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.867, -86.350

Hail, Simpson

When
March 29, 8:15 PM EST
Where
Simpson County, Providence
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.667, -86.667

Hail, Taylor

When
March 29, 8:15 PM EST
Where
Taylor County, 10 mi N of Campbellsville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.483, -85.350

Thunderstorm Wind, Allen

When
March 29, 8:24 PM EST
Where
Allen County, Alonzo
Measured
65 kt (75 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.700, -86.333

Trees were blown down.

Thunderstorm Wind, Metcalfe

When
March 29, 8:25 PM EST
Where
Metcalfe County, Center
Measured
65 kt (75 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.133, -85.683

Hail, Metcalfe

When
March 29, 8:30 PM EST
Where
Metcalfe County, Edmonton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -85.600

Hail, Allen

When
March 29, 8:55 PM EST
Where
Allen County, Amos
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.650, -86.083

Thunderstorm Wind, Adair

When
March 29, 8:55 PM EST
Where
Adair County, Columbia
Measured
65 kt (75 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.100, -85.300

Power lines were downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286250, 5286251, 5286252, 5286253, 5286254, 5286255, 5286256, 5286257, 5286258, 5286259, 5286260, 5286261, 5286262, 5286263, 5286264, 5286265, 5286267, 5286268, 5286269, 5286270, 5286271, 5286272, 5286273, 5286274, 5286275, 5286276, 5286277, 5286398, 5286399, 5286266, 5286400, 5286401, 5286402, 5286403, 5286404, 5286405, 5286406, 5286407, 5286408, 5286409, and more.